Safety of gastrointestinal endoscopic biopsy in patients taking antithrombotics

    loading  Checking for direct PDF access through Ovid

Abstract

Background and Aim:

Current Japanese gastrointestinal (GI) endoscopic guidelines permit endoscopic biopsy without cessation of antiplatelet agents and warfarin in patients with a therapeutic range of prothrombin time–international normalized ratio (PT-INR) levels, although the evidence levels are low. We evaluated the safety of endoscopic biopsy in patients currently taking antithrombotics.

Methods:

Consecutive patients receiving antithrombotics who underwent GI endoscopy from August 2012 to August 2013 were enrolled. Adverse events and endoscopic hemostasis after biopsy were evaluated. PT-INR level was measured in patients taking warfarin the day before endoscopy.

Results:

Among 7939 patients undergoing endoscopy, 1034 patients (13.0%, 706 men and 328 women, average age 72.8 years) were receiving antithrombotics. Antithrombotics included aspirin (44.8%), warfarin (34.7%), thienopyridine (16.1%), cilostazol (10.3%), dabigatran (4.8%) etc. PT-INR levels in patients taking warfarin were >3.0 in 13 patients (4.3%), between 2.5 and 3.0 in 18 patients (6.0%), <2.5 in 269 patients (89.7%). Two hundred and six patients received endoscopic biopsy while taking aspirin (51.2%), warfarin (22.8%), and thienopyridine (13.6%). Endoscopic hemostasis was required in three patients after endoscopic biopsy (spraying thrombin in two patients, spraying thrombin and clipping in one patient). There were no major complications. The incidence of endoscopic hemostasis after biopsy in patients without antithrombotic cessation was not significantly different than in the controls not taking antithrombotics (1.5% vs 0.98%, P = 0.51).

Conclusion:

Endoscopic biopsy did not increase the bleeding risk despite not stopping antithrombotics prior to biopsy even among patients taking warfarin whose PT-INR was within the therapeutic range.

Related Topics

    loading  Loading Related Articles